Jump to content
CrazyBoards.org

Starting abilify is not going smoothly


Recommended Posts

Pdoc and I have been talking for at least 6 months about adding abilify or lithium to my mix. I hated celexa and I just finished a month-long taper off it, so now was the time to add something back in. But I'm miserable. First: the brain zaps which I assume are from celexa withdrawal - they are sheer hell. It's been two weeks since I went totally off and yet the brain zaps/shivers continue unabated. And the dizziness is unrelenting as well. Doesn't matter if I'm standing, sitting, lying down, eyes open, eyes closed; no matter what, I'm dizzy. I couldn't decipher what was SSRI withdrawal versus signs of being in a mixed state. Either way, I've been in hell. So I called pdoc and told him it was time.

I started 5mg two days ago. I'll do that for a week, then go to 10mg / day. Pdoc said to take it in the morning. Pharmacist said take it later in the day or after dinner. I went with pdoc's recommendation. I should have listened to the pharmacist! I have been so ridiculously sedated. Like off-the-charts sedated. I didn't go to work today because I was so sedated and miserable. I feel like I've got lead in my veins and it takes all the energy I have (which is nearly nil) just to hold my head up.

I can't do this. I can't keep this up. I work. I have small kids. I can't do this.

Luckily, I have tomorrow off. I think I'm going to take my abilify tomorrow early afternoon, then I'll take it Tuesday after work. That way I can transition from taking it in the morning to taking it in the evening. Time will tell.

And to add to the fun: pdoc gave me more ativan and told me to take 0.5-1mg 1-2x/day. I'm already so sedated and now I'm supposed to take ativan?? Anyways, I did because I was feeling anxious and nauseaous.

Please tell me this gets better!

k

Link to comment
Share on other sites

definitely take it at night if its making you sleepy, and best of luck with your new meds :)

if the ativan sedates you too much maybe try something a little weaker? i dont know, i've never noticed anything on ativan except a reduction of intrusive thoughts

Link to comment
Share on other sites

Med changes can be quite trying. Your plan for shifting to evening dosing is excellent! You may need a second alarm clock as a morning backup!

Remember there is no 'race" to increase dosage. If you are still too dopey by the planned day to increase, call your pdoc to let him know what is going on, and discuss pushing back the increase.

best, a.m.

Link to comment
Share on other sites

Guest Vapourware

Same thing happened to me when I started Abilify - my pdoc said to take it in the morning, and I ended up pretty sedated. I think Abilify is one of those drugs where you are either sedated or activated. Some people get the activation, and find themselves on the go. Some people get the sedation.

I think you don't have to transition from morning > afternoon > night, you could probably go straight from morning > night dose. I did that with Abilify and it didn't seem to matter much.

I did find that once I started taking Abilify at night, it helped and I was then able to function during the day.

Link to comment
Share on other sites

I didn't find Abilify activating or sedating. With the exception of every dose increase. I'm like this with all meds, though - whenever I start a new med, I sleep for about a week. I just plan for it. Once I get through the week or so's worth of sedation, I'm in good shape.

I will say that Abilify's half-life is seventy-two hours, so you don't have to gradually move your dosage time. It takes a bit longer to notice when you've missed your pill time with that med for most people. I think it took two days or so before I felt different (I had to discontinue it twice, once for pregnancy and once because it just wasn't working after awhile). So you might be fine just to hold off until later to take it.

Link to comment
Share on other sites

Yeah, I think switching straight to night is probably just fine with abilify. hopefully the sedation will wear off. and it really is okay to go slower on dose increases if you are having intolerable side effects. Just call pdoc and say so.

i probably wouldn't take the ativan, but that is just me.

sorry about the brain shocks. d/c SSRIs is actually worse for me than being on them! I go into mixed state, brain zappy hell. benzos and benadryl help with that sigh, but they are both sedating. unfortunate.

I hope things get better soon!

Anna

Link to comment
Share on other sites

Thanks, all, for your replies. I wrote that email late last night in a fit of frustration and insomnia (yes: drugged out, exhausted, extremely sedated, and yet my damn mind didn't want me to fall into any sort of restful sleep. Maybe I had some akathisia too? I dunno).

It's good to know I could have switched my abilify from morning to night without transitioning gradually. But I read this thread after I already took my afternoon dose. Doesn't matter I guess - it's not going to hurt. I don't have anything to do this afternoon other than household chores and junk, plus husband is home. So it was a good time to try to take it in the afternoon just to see what would happen. Tomorrow I work, so I think I'm definitely going to take it after dinner based on my experience yesterday with the intense sedation.

I fight in my head whether or not to take the ativan. But over the last month I have had a significant uptick in the occurence of anxiety attacks and an increase in my general anxiety overall. I feel like the ativan is somewhat of a safety net. I figure if I'm going to be incapacitated either way, I'd rather be incapacitated by ativan than by an anxiety attack. I'm kind of worried that it takes 1mg now to calm me when I used to be able to get by with 0.5mg, but I do understand that is the nature of benzos.

I've also been taking meclizine to try to combat the dizziness and brain shivers. Not sure it's helping but I feel like I have to do something.

That's it for me: no more SSRIs, EVER. It was nightmare coming off paxil, although I had no sense and simply stopped taking it one day because I couldn't afford a refill. I thought this time would be better because it was celexa not paxil and because I was tapering slowly. Hopefully as I recover from the SSRI withdrawal and as the abilify kicks in, things will get better for me. I'm not at rock-bottom, but I am fairly unstable and miserable.

k

Link to comment
Share on other sites

I'm baa-aack just in case anyone who posted here checks back. Didn't want to post and run.

I have started taking the abilify at night and it seems to have solved a lot of problems. Guess for me, abilify has a sedative quality. When I wake, I feel decently alert and able to get through my day. In the interest of full disclosure: I have been having a lot of anxiety lately for no good reason (no change in life style or significant events) so I've been taking 1-2 mg of ativan 1-2x/day. I usually take it in the afternoon and then again around bed time so I spend a lot of the morning in a bit of a heightened/activated state. That's okay: I'm mildy manic so I'm finally getting some crap done around the house!

k

Link to comment
Share on other sites

I just started taking 2 mg of Abilify on Tuesday. Today will be my fourth dose. For me Abilify is mildly sedating. Nothing too bad, and very much welcome over the anxiety I've been having. It does help me a lot with anxiety. Still I don't feel as wide awake as I did on the risperidone.

It's good that you started taking it in the evening. I am transitioning to morning because 1. I'm more depressed in the evening and Abilify at this point is making me even more depressed and 2. I need help with anxiety during the day.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...